Diet and coumarin anticoagulants

When you take a coumarin-type anticoagulant, such as warfarin (Coumadin®) or nicoumalone (Sintrom®) , it is important that you keep your anticoagulation levels in check. If you levels are too low, the risk of getting a clot increases. If your levels are too high, you risk of bleeding increases.

Even if your levels are low or high, you may not have any symptoms. Only regular blood tests can determine whether your anticoagulation levels are within acceptable range for you.

The goal of this information leaflet is to help you optimize and stabilize the effects of your coumarin anticoagulant.

Please remember...

Many factors can impact your anticoagulation level. This is why it is important to notify your doctor, your pharmacist or your dietician if:

You have trouble eating (e.g. because you feel sick or simply are not hungry).
You have made major changes to your diet (e.g. you want to lose weight).
You would like to start (or stop) taking a natural health product or a vitamin supplement.
You would like to take an over-the-counter medication.
Your health status has changed (e.g. you have a new disesse).